Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 220, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2011, 1:02 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2011, 1:02 PM CDT (18:02 UTC)
- Expired
- Aug 7, 2011, 1:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 1:10 PM CDT | TSTM WND DMG | Onaga, KS | TREES DOWN AROUND ONAGA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 12:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -540 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
167 WUUS53 KTOP 071802 SVRTOP KSC085-149-071830- /O.NEW.KTOP.SV.W.0220.110807T1802Z-110807T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 102 PM CDT SUN AUG 7 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN JACKSON COUNTY IN NORTHEAST KANSAS... EASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS... * UNTIL 130 PM CDT * AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES EAST OF BLAINE TO 6 MILES NORTHEAST OF WAMEGO... MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... ONAGA... LOUISVILLE... HAVENSVILLE... EMMETT... SOLDIER... DELIA... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3957 9587 3922 9587 3922 9636 3956 9635 TIME...MOT...LOC 1801Z 280DEG 39KT 3951 9613 3926 9618 WIND...HAIL 60MPH <.75IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:25 AM CDT, 6 hours 37 minutes earlier.
Area forecast discussion, Aug 7, 6:25 AM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 625 AM CDT SUN AUG 7 2011 .DISCUSSION... ACTIVE NEAR ZONAL FLOW ACROSS THE CENTRAL PLAINS WITH MULTIPLE MCS'S/CONVECTIVE CLUSTERS BEING GENERATED FROM SHORTWAVE TROUGHS/OUTFLOW BOUNDARIES/FRONTS AND VARYING DEGREES OF WARM ADVECTION. THE CLOSEST CONVECTION TO OUR COUNTY WARNING AREA (CWA) WAS OCCURRING WITHIN WEAK WARM AIR ADVECTION ABOVE OLD OUTFLOW BOUNDARIES ACROSS SOUTHEAST NEBRASKA AND NEAR INTERSECTION OF OUTFLOW BOUNDARIES IN WEST CENTRAL MO. THE FORCING FROM THESE MESOSCALE PROCESSES SHOULD DECREASE THROUGH THE MORNING HOURS BUT WILL LEAVE CHANCE POPS EAST AND NORTHEAST AND LOWER TO SLIGHT CHANCE WESTERN COUNTIES WITH THE APPROACH OF WEAKENING CONVECTION FROM THE NORTHWEST. FRONT TO THE NORTH IN NEBRASKA WILL SETTLE SOUTHWARD TO NEAR THE NORTHERN BORDER OF THE CWA. WITH INCREASED CONVERGENCE AND HEATING/DESTABILIZATION THIS AREA WOULD ALSO BE FAVORED FOR AFTERNOON DEVELOPMENT AND WILL KEEPER THE HIGHER CHANCE POPS NORTHERN COUNTIES THIS AFTERNOON TO ONLY A SLIGHT CHANCE SOUTH WITH REMNANT OUTFLOW BOUNDARIES STILL LINGERING. ALTHOUGH MORNING OUTFLOWS ARE PLAYING HAVOC WITH SFC DEWPOINTS...FEEL THE LOW TO MIDDLE 70S WILL BE COMMON ACROSS THE CWA SOUTH TO NORTH RESPECTIVELY. THIS SHOULD PRODUCE HEAT INDICES IN THE 102 TO 107 DEGREE RANGE. WILL THEREFORE KEEP THE HEAT ADVISORY GOING FOR THE ENTIRE CWA UNTIL THIS EVENING. TONIGHT...CONVERGENCE ALONG AND NORTH OF THE BOUNDARY ACROSS THE CWA WILL INCREASE WITH THE INCREASE IN THE LLVL WIND FIELD. WITH AMPLE INSTABILITY IN PLACE...INCREASING SHEAR AND APPROACH OF ANOTHER SHORTWAVE TROUGH FROM THE NORTHWEST (AND ITS ASSOCIATED CONVECTION)...APPEARS MCS DEVELOPMENT WILL CONTINUE THROUGH THE EVENING ACROSS MUCH OF THE CWA BEFORE SHIFTING EAST AND SOUTHEAST OVERNIGHT WITH LOCALLY HEAVY RAINFALL IN SOME AREAS. COULD SEE A REPEAT ALONG THE FRONT MONDAY AFTERNOON AND NIGHT...ALTHOUGH MAY OCCUR FURTHER SOUTH AND EAST ACROSS THE CWA AND EXITING THE AREA EARLIER IN THE NIGHT. EITHER WAY...HIGHS ON MONDAY WILL RANGE FROM THE UPPER 80S NORTH TO LOWER 90S SOUTH...WITH HEAT INDICES LOW ENOUGH TO NOT WARRANT ANY HEAT HEADLINES. THE FRONT WILL SINK SOUTHWARD AND ALLOW FOR COOLER AND DRIER AIR TO OVERSPREAD THE ENTIRE CWA ALONG WITH A DRY FCST. WITH HIGHS IN THE MIDDLE TO UPPER 80S AND NORTH WINDS. HOWEVER INCREASING WAA WITH BUILDING HEIGHTS WILL INTERACT WITH A SERIES OF SHORTWAVE TROUGHS MOVING THROUGH WEST NORTHWEST FLOW TO KEEP THE WEATHER PATTERN RATHER UNSETTLED WITH THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK WITH HIGHS BACK IN THE UPPER 80S AND LOWER 90S. 63 && .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH THE FIRST 12 HOURS OF THE TAF WITH INCREASING UNCERTAINTY BEYOND 00Z. TS TO THE NORTHEAST WILL PRODUCE NORTHEAST WINDS AND A FEW CLOUDS AROUND 3500 FT THROUGH LATE MORNING WITH WINDS TURNING TOWARD THE SOUTHEAST BY AFTERNOON. TS ARE LIKELY BY LATE AFTERNOON OR EARLY EVENING...BUT LITTLE CONFIDENCE IN PLACEMENT OF TS SO HAVE HIGHLIGHTED TIMING WITH CB GROUP. LARGE TS COMPLEX MAY AFFECT ALL TAF SITES AFTER 06Z BUT WITH SOME UNCERTAINTY IN PLACEMENT OF TS...HAVE HIGHLIGHTED WITH A VCTS GROUP AND MAINTAINED VFR CIG/VIS THROUGHOUT THE PERIOD. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008>012-020>024- 026-034>040-054>056-058-059. &&
Hazardous weather outlook, Aug 7, 12:13 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1213 PM CDT SUN AUG 7 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-081715- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1213 PM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO MOVE FROM NORTH CENTRAL KANSAS ACROSS NORTHEAST KANSAS THIS AFTERNOON. SOME OF THESE STORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL AROUND THE SIZE OF HALF DOLLARS AND STRONG WINDS OF 60 TO 65 MPH. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY LATE TONIGHT ACROSS THE ENTIRE AREA. AGAIN STRONG WINDS AND LARGE HAIL COULD BE POSSIBLE WITH THESE STORMS. FLOODING MAY BECOME A GREATER CONCERN FOR NORTH CENTRAL KANSAS IF STORMS WITH HEAVY RAINFALL MOVE OVER GROUND THAT HAS RECENTLY BECOME SATURATED. A HEAT ADVISORY REMAINS IN EFFECT FOR AREAS SOUTH OF INTERSTATE 70 UNTIL 8 PM THIS EVENING. ANOTHER ROUND OF THUNDERSTORMS .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WITH THE EXCEPTION OF TUESDAY...THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MIDDLE AND END OF THE WEEK FOR MOST OF THE AREA. STRONG GUSTY WINDS AND SOME LOCALIZED FLOODING FROM THE HEAVY RAINFALL WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. WOLTERS
In the hours before
Special weather statement, Aug 7, 11:12 AM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1112 AM CDT SUN AUG 7 2011
KSZ009-020-021-071700-
CLAY-CLOUD-WASHINGTON-
1112 AM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...EASTERN CLOUD
AND SOUTHWESTERN WASHINGTON COUNTIES...
THROUGH NOON CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF NORTHWESTERN CLAY...EASTERN CLOUD AND
SOUTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE MILTONVALE...CLYDE...CLIFTON...MORGANVILLE
AND CLAY CENTER.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3966 9763 3965 9737 3967 9737 3968 9705
3926 9711 3929 9737 3931 9737 3930 9747
3933 9770
TIME...MOT...LOC 1612Z 273DEG 29KT 3962 9753 3934 9759Local storm report, Aug 7, 11:21 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1121 AM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 7 NE WASHINGTON 39.89N 96.96W
08/07/2011 E0.75 INCH WASHINGTON KS PUBLIC
MINOR CORN CROP DAMAGE ALSO REPORTED DUE TO HAIL.
&&
JBLocal storm report, Aug 7, 11:25 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1125 AM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM HAIL 1 S HANOVER 39.88N 96.88W
08/07/2011 E1.00 INCH WASHINGTON KS PUBLIC
HAIL FELL TO THE GROUND FOR 10 MINS.
&&
JBSpecial weather statement, Aug 7, 11:58 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1158 AM CDT SUN AUG 7 2011 KSZ009-010-071745- MARSHALL-WASHINGTON- 1158 AM CDT SUN AUG 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND EAST CENTRAL WASHINGTON COUNTIES... THROUGH 1245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF WESTERN MARSHALL AND EAST CENTRAL WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HANOVER...BREMEN... WATERVILLE...MARYSVILLE AND BLUE RAPIDS. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3990 9650 3965 9662 3980 9711 3997 9704 TIME...MOT...LOC 1659Z 280DEG 28KT 3987 9697
Special weather statement, Aug 7, 12:43 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1243 PM CDT SUN AUG 7 2011
KSZ010-011-023-071815-
MARSHALL-NEMAHA-POTTAWATOMIE-
1243 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR POTTAWATOMIE...SOUTHWESTERN
NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES...
THROUGH 115 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF POTTAWATOMIE...SOUTHWESTERN NEMAHA AND
SOUTHEASTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BLAINE...WESTMORELAND...LILLIS...WHEATON...LOUISVILLE...ONAGA...
HAVENSVILLE...BELVUE...ST. MARYS AND EMMETT.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3918 9606 3918 9607 3919 9608 3919 9610
3920 9611 3919 9612 3931 9664 3960 9657
3962 9604
TIME...MOT...LOC 1736Z 289DEG 35KT 3948 9652Special weather statement, Aug 7, 12:50 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1250 PM CDT SUN AUG 7 2011
KSZ024-071815-
JACKSON-
1250 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY...
THROUGH 115 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF NORTHEASTERN JACKSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...HEAVY RAIN AND FREQUENT LIGHTNING.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3962 9556 3943 9556 3942 9557 3943 9572
3961 9572
TIME...MOT...LOC 1750Z 271DEG 26KT 3952 9560The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:43 AM CDT | Special Weather Statement | TOP | Brown | 32 min |
| Aug 7, 10:24 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 51 min |
| Aug 7, 10:44 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 46 min |
| Aug 7, 10:48 AM CDT | Special Weather Statement | TOP | Cloud | 42 min |
| Aug 7, 11:12 AM CDT | Special Weather Statement | TOP | Clay, Cloud | 48 min |
| Aug 7, 11:58 AM CDT | Special Weather Statement | TOP | Marshall | 47 min |
| Aug 7, 12:43 PM CDT | Special Weather Statement | TOP | Pottawatomie | 32 min |
| Aug 7, 12:50 PM CDT | Special Weather Statement | TOP | Jackson | 25 min |
| Aug 7, 1:23 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 37 min |
| Aug 7, 2:01 PM CDT | Special Weather Statement | TOP | Shawnee | 29 min |
| Aug 7, 2:21 PM CDT | Special Weather Statement | TOP | Douglas | 24 min |
| Aug 7, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 27 min |
| Aug 7, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.